MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER
Model Number 480322-07
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the information provided, this event is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, the vessel sealer instrument was not sealing properly.While there was no report of any patient, harm, adverse outcome or injury, recurrence of the reported failure mode could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted total colectomy procedure, the vessel sealer instrument was not sealing properly.The customer stated that an insufficient amount of energy was applied to the instrument tips.The customer stated that the "tissue bites" were not larger than normal and that the instrument gave indications that the sealing was complete but was not fully sealing the tissue.The vessel sealer instrument was used for approximately seven fires before it was swapped out to another vessel sealer instrument.However, the issue persisted and once again the instrument was swapped out.The procedure was completed with no report of patient harm, adverse outcome or injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the patient did not experience any bleeding, an error message was displayed before cutting, however, it is unknown what the error message was.
 
Additional Manufacturer Narrative
Failure analysis confirmed through error logs the customer reported complaint of "error message and would not fully cauterized the vessel".The error log review indicated ¿error 22024¿ occurred during the procedure four times.This error is defined as ¿when the instrument is commanded to strong grip torque (usually for vessel seal function), the grip torque is outside the expected range (most likely too low).¿ as a result, this would prompt the user with a error screen message of "sealing malfunction, remove and reinstall, if issue persists, discard instrument".During in-house failure analysis, the electrical continuity test passed.No physical damage was observed at the grip assembly.Cable cord of instrument was connected to generator without excessive force.Energy activation test was then conducted on system as an additional function check.No faults or error messages appeared during in-house testing.Grips opened and closed properly.Wet paper towel was held between the grips and began to smoke when the seal pedal was pressed.Steam generation from the towel indicated active power and a complete circuit.The instrument was ready for use.No loss of power and no intermittent energy was observed.Performed grip force test on grips as additional testing, and it measured at 7.06 lbf in straight orientation, 6.49 lbf in yaw, and 7.1lbf for pitch.All readings were above the minimum requirement of 4.25 lbf.Electrode gap inspection was tested as an additional functional check.Electrode gap test passed.In addition, verified gap between grips was.003", which is within range of.001" and.007".

Brand Name
ENDOWRIST
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer rd.
sunnyvale CA 94086
MDR Report Key8067196
Report Number2955842-2018-10668
Device Sequence Number1887682
Product Code NAY
UDI-Device Identifier10886874112745
UDI-Public(01)10886874112745(17)200630(10)M10180615
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K140189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480322-07
Device Lot NumberM10180615 376
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer12/12/2018
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date12/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES